Alert archive / Iowa / Tornado Warnings in 2010
Tornado Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 1, 2010, 2:17 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2010, 2:17 PM CDT (19:17 UTC)
- Expired
- Jun 1, 2010, 3:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Emmet County, IA, Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 170 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 2:34 PM CDT | FUNNEL CLOUD | 9 Nne Emmetsburg, IA | RELAYED BY EMERGENCY MANAGMENT. |
| Jun 1, 2:36 PM CDT | HAIL 1 | Wallingford, IA | |
| Jun 1, 3:00 PM CDT | HAIL 0.75 | 10 Wsw Estherville Airp, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 1:53 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2002 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
262 WFUS53 KDMX 011917 TORDMX IAC063-147-012000- /O.NEW.KDMX.TO.W.0004.100601T1917Z-100601T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 217 PM CDT TUE JUN 1 2010 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... EMMET COUNTY IN NORTHWEST IOWA... NORTHERN PALO ALTO COUNTY IN NORTHWEST IOWA... * UNTIL 300 PM CDT * AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 6 MILES SOUTH OF TERRIL...OR 12 MILES NORTHEAST OF SPENCER...AND MOVING NORTHEAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... GRAETTINGER...WALLINGFORD...ESTHERVILLE AIRPORT...GRUVER...RINGSTED AND ARMSTRONG. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4349 9447 4318 9447 4314 9491 4336 9492 TIME...MOT...LOC 1917Z 247DEG 42KT 4325 9487 $$ VACHALEK
3 follow-up statements
694 WWUS53 KDMX 011929 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 229 PM CDT TUE JUN 1 2010 IAC063-147-012000- /O.CON.KDMX.TO.W.0004.000000T0000Z-100601T2000Z/ EMMET IA-PALO ALTO IA- 229 PM CDT TUE JUN 1 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN PALO ALTO AND EMMET COUNTIES UNTIL 300 PM CDT... AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 7 MILES EAST OF TERRIL...OR 17 MILES SOUTHEAST OF SPIRIT LAKE...MOVING EAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... GRAETTINGER...WALLINGFORD...ESTHERVILLE AIRPORT...GRUVER...RINGSTED AND ARMSTRONG. TRAINED SPOTTERS REPORTED A WALL CLOUD WITH THIS STORM AS IT ENTERED WESTERN EMMET COUNTY. LARGE HAIL AND SEVERE WINDS ARE POSSIBLE WITH THIS STORM AS IT MOVES EAST AT 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4349 9447 4318 9447 4314 9491 4336 9492 TIME...MOT...LOC 1928Z 248DEG 37KT 4329 9481 $$ VACHALEK
818 WWUS53 KDMX 011939 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 239 PM CDT TUE JUN 1 2010 IAC063-147-012000- /O.CON.KDMX.TO.W.0004.000000T0000Z-100601T2000Z/ EMMET IA-PALO ALTO IA- 239 PM CDT TUE JUN 1 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN PALO ALTO AND EMMET COUNTIES UNTIL 300 PM CDT... AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 6 MILES SOUTH OF ESTHERVILLE...OR 17 MILES SOUTHEAST OF SPIRIT LAKE...MOVING NORTHEAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... ESTHERVILLE AIRPORT...GRUVER...RINGSTED AND ARMSTRONG. THE PUBLIC REPORTED A FUNNEL CLOUD LOOKING NORTHWEST BETWEEN GRAETTINGER AND RINGSTED...STRONG STRAIGHT LINE WINDS ARE ALSO POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4349 9447 4318 9447 4314 9491 4336 9492 TIME...MOT...LOC 1936Z 247DEG 34KT 4333 9475 $$
363 WWUS53 KDMX 011952 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 252 PM CDT TUE JUN 1 2010 IAC063-147-012001- /O.EXP.KDMX.TO.W.0004.000000T0000Z-100601T2000Z/ EMMET IA-PALO ALTO IA- 252 PM CDT TUE JUN 1 2010 ...THE TORNADO WARNING FOR NORTHERN PALO ALTO AND EMMET COUNTIES WILL EXPIRE AT 300 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING. LAT...LON 4349 9447 4318 9447 4314 9491 4336 9492 TIME...MOT...LOC 1951Z 247DEG 34KT 4338 9457 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 1, 12:32 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 1, 12:32 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1232 PM CDT TUE JUN 1 2010 .SHORT TERM /TODAY/... COMPLICATED FORECAST TODAY AS THERE IS A LOT GOING ON. ALOFT THERE IS A LOW PRESSURE SYSTEM SKIRTING ACROSS CANADA WHICH IS DEVELOPING A SURFACE LOW OVER THE HIGH PLAINS. FURTHER WEST A FAIRLY IMPRESSIVE SHORT WAVE OVER THE WEST THAT IS PROGGED TO MOVE INTO THE MIDWEST LATER THIS AFTERNOON AND TONIGHT. THIS WAVE IS INDUCING SURFACE CYCLOGENESIS OVER THE CENTRAL/SOUTHERN PLAINS. MEANWHILE A COLD FRONT ASSOCIATED WITH THE AFOREMENTIONED LOW IS STRETCHING ACROSS NW MN INTO THE DAKOTAS. AS THE WESTERN SHORTWAVE PUSHES EAST THE FRONT SHOULD SAG SOUTH INTERACTING WITH THE LOW OVER THE CENTRAL/SOUTHERN PLAINS. THERE WILL BE STRONG WARM ADVECTION DEVELOPING OVER IA AFT 18Z TODAY WITH IMPRESSIVE FORCING MOVING INTO NW IA BY LATER THIS AFTERNOON. A WARM FRONT DOES DEVELOP OVER KS INTO NORTHERN MO THIS AFTERNOON BUT THE FLOW IS WEAK IN THIS REGION AND THERE IS NOT MUCH FORCING TO CONTEND WITH SO ITS DOUBTFUL THAT STORMS WILL INITIATE IN THIS AREA AS MODELS SUGGEST. THE ENVIRONMENT OVER THE DAKOTAS IS MUCH BETTER AND WE HAVE A NOSE OF 2500 MUCAPES PUSHING TOWARDS THE COLD FRONT WHERE CONVERGENCE IS ALSO BETTER. DURING THE LATE AFTERNOON AND EVENING WE HAVE 40 KTS OF SHEAR MOVING INTO THE NW WHICH WILL IS SUFFICIENT FOR SOME SUPERCELLS AND WILL HELP SUSTAIN THUNDERSTORMS THROUGH THE EVENING. 3KM WRF RUN FROM 12Z ON THE 31ST HAD A REAL GOOD HANDLE ON PRECIP DEVELOPMENT. STORMS DEVELOPED ALONG THE FRONTAL BOUNDARY AROUND PEAK HEATING ALONG THE IA/MN ORDER THEN SAGGED SOUTH INTO IA DURING THE EVENING. INITIAL STORMS WILL LIKELY HAVE SOME SUPERCELLS ALONG THE BOUNDARY THEN BECOME AN MCS LATER IN THE EVENING. I DID MENTION SEVERE STORMS IN THE NORTHWEST LATER THIS AFTERNOON...COINCIDING WITH PEAK HEATING. AS FOR TEMPS...I NUDGED HIGHS UP A BIT IN THE SOUTH AND EAST AND LEFT THE NW AS IS DUE TO CLOUD COVER EXPECTED TO HAMPER HIGHS SOMEWHAT. .LONG TERM /TONIGHT THROUGH MONDAY/... CONVECTIVE TRENDS ARE THE FIRST AND FOREMOST CONCERN THROUGH THE PERIOD. MODELS ARE IN NEARLY UNIFORM AGREEMENT BRINGING CONVECTION ACROSS IA TONIGHT...BUT QUESTIONS ARE WHEN...WHERE AND TO WHAT EXTENT DEPENDING ON SOLUTIONS. MOST DEPICT SFC BASED DEVELOPMENT TO OUR N AND W LATER TODAY CLOSE TO FRONTAL CONVERGENCE AND SYNOPTIC SCALE FORCING...BUT DIFFER LATER INTO THE EVENING. 00Z 4KM SPC WRF DEPICTS RELATIVELY UNORGANIZED MCS INTO IA AND NOT MATURING UNTIL OVERNIGHT JUST SOUTH OF IA/MO BORDER. THIS SEEMS LIKE AN OUTLIER HOWEVER WITH PARAMETERIZED CONVECTION MODELS SUCH AS THE NAM/GFS/ECMWF ORGANIZING MCS THROUGH THE HEART OF IA DURING THE EVENING. THIS IS ALSO SUGGESTED BY 12Z NCAR 3KM ARW WRF...WHICH SEEMS TO BE DOING A DECENT JOB AT THE MOMENT...AND EXPLODES A LARGE MCS ACROSS IA DURING THE VERY LATE AFTERNOON AND EARLY EVENING. AGREE WITH SPC OUTLOOK TONIGHT WITH INSTABILITY AND DEEP SHEAR COMBO MORE THAN SUFFICIENT FOR SUPERCELLS EMBEDDED WITHIN WHAT MAY EVENTUALLY BE QLCS. 0-1KM SHEAR/SRH INCREASE INTO THE EVENING AS WELL WITH LLJ NEAR FRONT SO TORNADO THREAT WILL NOT BE GREAT...BUT WILL HAVE TO BE WATCHED INTO THE EVENING. HEAVY RAIN IS A CONCERN AS WELL WITH HPC QPF AND DAY 1 EXCESSIVE PROGS SHOWING MOD RISK OF FLASH FLOODING SRN HALF. INCREASING PWS...WARM CLOUD DEPTHS AND MOISTURE TRANSPORT INTO BOUNDARY ALL SUGGEST THIS THREAT. THERE ARE SOME LIMITING FACTORS HOWEVER. MCS MAY BE A BIT TOO PROGRESSIVE...AND BOTH AHPS AND NSSL/Q2 QPE ANALYSES SHOW RELATIVELY LITTLE PRECIP WHERE HEAVY RAIN THREAT SEEMS THE HIGHEST. MBE MOVEMENT /CORFIDI VECTORS/ DO SUGGEST THERE COULD BE SOME ANCHORING ON SWRN FLANK OF MCS WITH LEADING EDGE MORE PROGRESSIVE SO THIS WILL HAVE TO BE WATCHED ONCE SPACIAL AND TEMPORAL CONVECTIVE CONFIDENCE INCREASES AND HAVE MENTIONED HEAVY RAIN IN FORECAST FOR A START. NO WATCH AS OF YET. POST FRONTAL PRECIP MAY LINGER INTO WED AND WED NIGHT WITH SHORT WAVES CONTINUING TO TRAVERSE ZONAL FLOW INTO IA SO CHANCE/LIKELY POPS CONTINUE IN THOSE PERIODS. PATTERN CHANGES LITTLE INTO THE WEEKEND WITH CHANCES AROUND FRI OR SAT STILL LOOKING OK WITH WEAK TROUGH PASSAGE. NO SIGNIFICANT CHANGES FROM TEMP GUIDANCE. && .AVIA8Z...STRONG PUSH OF MOISTURE WILL DESTABILIZE THE ATMOS AHD OF THE APCHG CDFNT NOW LOCATED FM NWRN WI INTO CNTRL NEBRASKA. STRONG TO SVR TSRA WILL DVLP ALNG AND AHD OF CDFNT AND WILL TIME THAT SEWD WITH THE MOVEMENT OF THE FNT LATE THIS AFTN AND TNGT. SHWRS AND ISOLD TSRA POST FROPA WITH A WDSPRD AREA OF MVFR CIGS IN ITS WAKE OVR NGT INTO WED MRNG. SRNS TAFS MOST LKLY TO IMPV TO VFR CONDS AFT SNRS WED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/...FAB AVIATION...MS JUN 10 LONG TERM...BSS
Hazardous weather outlook, Jun 1, 11:07 AM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1107 AM CDT TUE JUN 1 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-021100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 1107 AM CDT TUE JUN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP JUST NORTH AND WEST OF IOWA LATER TODAY AND THEN PROGRESS THROUGH THE STATE TONIGHT. SOME OF THESE STORMS WILL LIKELY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO. HEAVY RAINS MAY ALSO OCCUR WITH THE POTENTIAL FOR LOCALIZED FLASH FLOODING AS RAINFALL RATES COULD REACH ONE TO TWO INCHES PER HOUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS MAY LINGER INTO WEDNESDAY...ESPECIALLY CENTRAL AND SOUTH...WITH A SLIGHT CHANCE OF A SEVERE STORM SOUTHEAST EARLY WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WOULD BE THE THREATS. OTHER CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST AROUND FRIDAY AND SATURDAY. THE SEVERE WEATHER POTENTIAL IS RELATIVELY LOW FOR THE MOMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON NORTHWEST...AND AREA WIDE TONIGHT. REPORTS OF FLOODING AND HEAVY RAIN ARE APPRECIATED AS WELL. AN EMERGENCY MANAGER WEBINAR WILL BE HELD AT 100 PM THIS AFTERNOON.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 4:08 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 52 min |
| Jun 1, 4:30 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 30 min |
| Jun 1, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 48 min |
| Jun 1, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Madison, Union | 47 min |
| Jun 1, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Madison, Ringgold, Union | 44 min |
| Jun 1, 5:06 PM CDT | Tornado Warning | DMX | Clarke, Decatur, Ringgold, Union | 39 min |
| Jun 1, 5:35 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Warren | 40 min |
| Jun 1, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 27 min |
| Jun 1, 5:46 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 44 min |
| Jun 1, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 26 min |
| Jun 1, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 50 min |
| Jun 1, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Dallas, Greene, Guthrie | 52 min |
| Jun 1, 6:31 PM CDT | Tornado Warning | DMX | Cass | 44 min |
| Jun 1, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 30 min |
| Jun 1, 6:49 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 41 min |
| Jun 1, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe, Wapello | 40 min |
Nearby
Tornado Warnings in Iowa, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.